Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 157, NWS Jacksonville, FL

July 8, 2012Putnam County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 8, 2012, 6:01 PM EDT for Putnam County, Saint Johns County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2012, 6:01 PM EDT (22:01 UTC)
Expired
Jul 8, 2012, 6:32 PM EDT
In force
31 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

Counties Putnam County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 87 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1869 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

760 
WUUS52 KJAX 082201
SVRJAX
FLC107-109-082245-
/O.NEW.KJAX.SV.W.0157.120708T2201Z-120708T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
601 PM EDT SUN JUL 8 2012

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PUTNAM COUNTY IN NORTHEAST FLORIDA
  SOUTHERN ST. JOHNS COUNTY IN NORTHEAST FLORIDA

* UNTIL 645 PM EDT

* AT 602 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR HASTINGS...AND MOVING NORTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HASTINGS...EAST PALATKA...ORANGE MILLS AND BOSTWICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

&&

LAT...LON 2962 8139 2962 8152 2961 8153 2961 8159
      2977 8179 2985 8160 2984 8159 2985 8159
      2988 8150 2963 8137
TIME...MOT...LOC 2202Z 139DEG 7KT 2966 8150

$$

SHULER
1 follow-up statement
165 
WWUS52 KJAX 082232
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
632 PM EDT SUN JUL 8 2012

FLC107-109-082242-
/O.CAN.KJAX.SV.W.0157.000000T0000Z-120708T2245Z/
PUTNAM FL-ST. JOHNS FL-
632 PM EDT SUN JUL 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ST. JOHNS AND
NORTHEASTERN PUTNAM COUNTIES IS CANCELLED...

ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

LAT...LON 2962 8139 2962 8152 2961 8153 2961 8159
      2977 8179 2985 8160 2984 8159 2985 8159
      2988 8150 2963 8137
TIME...MOT...LOC 2232Z 139DEG 7KT 2970 8154

$$

SHULER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:20 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 8, 2:20 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT SUN JUL 8 2012

.SHORT TERM...
CURRENTLY SUBSIDENCE REIGNS OVER THE REGION AS SEEN IN VISIBLE
SATELLITE WHERE VERY FEW CLOUDS ARE OBSERVED OVER SE GA. MID/UPPER
HIGH TO THE NORTH IS RESPONSIBLE. SURFACE RIDGE EXTENDS OVER THE
FORECAST AREA ALTHOUGH MSAS ANALYSIS SHOWS A THERMAL TROUGH
SETTING UP ALONG SPINE OF FL PENINSULA. SEA AND RIVER BREEZES
HAVE DEVELOPED BUT RADAR SHOWS ONLY A FEW WEAK SHOWERS POPPING
NEAR THE SE BORDER OF THE FORECAST AREA. ADEQUATE MOISTURE AND
INSTABILITY ARE AVAILABLE BUT SUBSIDENCE WILL LIMIT CONVECTION AND
HAVE ADJUSTED POPS FOR SLIGHT CHANCE (20%) ACROSS NE FL ESPECIALLY
ALONG ST. JOHNS RIVER BASIN BY EARLY EVENING.

PERSISTENT RIDGE WILL CONTINUE OVER N/CENTRAL FL MONDAY AND
TUESDAY ESSENTIALLY BLOCKING A LARGE TROUGH FROM MOVING SE. A WEAK
STEERING FLOW CONTINUES WHICH ALLOWS SEA BREEZES TO PUSH INLAND
AND DIURNAL SHOWERS/STORMS WILL DEVELOP OVER THE INTERIOR. MONDAY
WILL LIKELY BE A DRY AS TODAY WITH ONLY ISOLATED STORMS. GFS/NAM
INDICATE A WAVE OF MOISTURE PUSHING NWD OVER FL TUESDAY AND WILL
GO WITH SCATTERED STORMS RESULTING FROM SEA BREEZE FRONTS AND
OUTFLOW BOUNDARIES. MAX TEMPERATURES WILL BE IN MID 90S WITH HEAT
INDICES 100 TO 105.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
LARGE MID/UPPER TROUGH WILL DIG SOUTHWARD FROM THE NORTHEAST TO
THE GULF COAST. THE SURFACE RIDGE WILL BREAK DOWN AS A TROUGH
STRENGTHENS NW OF THE FORECAST AREA. DEEP SOUTHERLY TO SWLY FLOW
WILL BRING A CONVEYOR BELT OF MOISTURE INTO THE REGION INCREASING
RAIN CHANCES TO 50-60% THROUGH THE END OF THE WEEK. PRECIPITABLE
WATER AMOUNTS WILL BE OVER 2 INCHES AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE. MODELS INDICATE THAT BY THE WEEKEND A SURFACE TO
MID LEVEL RIDGE WILL BUILD NORTH OF THE AREA SETTING UP AN ONSHORE
FLOW. TEMPERATURES WILL BE NEAR SEASONAL NORMALS.

&&

.AVIATION...VFR CONDITIONS EXPECTED. SUBSIDENCE OVER THE AREA LIKELY
TO LIMIT COVERAGE OF LATE AFTERNOON TSRA, AND KEPT TSRA OUT OF TAF
FOR NOW. MENTIONED POTENTIAL FOR LIGHT FOG LATE TNGT KVQQ/KGNV.

&&

.MARINE...ENOUGH GRADIENT ON WESTERN SIDE OF SURFACE HIGH PRESSURE
RIDGE FOR MODERATE SOUTHERLY SURFACE WINDS AND 2-4FT SEAS THROUGH
THE MIDDLE OF NEXT WEEK.

RIP CURRENTS: LOW RISK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  94  73  93 /  10  10  20  30
SSI  77  91  77  90 /  10  10  10  20
JAX  72  95  73  93 /  20  30  30  30
SGJ  73  91  75  90 /  10  30  30  30
GNV  71  93  72  92 /  20  30  30  40
OCF  71  93  72  92 /  20  30  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/WOLF/WALKER
Hazardous weather outlook, Jul 8, 3:30 AM EDT, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 AM EDT SUN JUL 8 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-091000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
330 AM EDT SUN JUL 8 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

...RIVER FLOOD WARNINGS CONTINUE FOR THE ST. MARYS RIVER...SUWANNEE
RIVER AND SANTA FE RIVER...

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AND WILL BE
ISOLATED ACROSS SOUTHEAST GEORGIA AND SCATTERED ACROSS NORTHEAST
FLORIDA. STRONG THUNDERSTORMS WILL BE POSSIBLE WITH GUSTY
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. STORM
MOTION WILL BE SLOW AND ERRATIC WITH A DRIFT TOWARDS THE NORTHEAST.

MINOR TO MODERATE FLOODING CONTINUES ALONG STRETCHES OF THE
SUWANNEE...ST. MARYS AND SANTA FE RIVER BASINS. PLEASE REFER TO
THE LATEST RIVER FLOOD WARNING PRODUCTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

MAINLY ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED MONDAY WITH AN
INCREASE TO SCATTERED THUNDERSTORM ACTIVITY FROM TUESDAY THROUGH
SATURDAY. STRONG THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY
RAINFALL WILL REMAIN POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JCH

In the hours before

Special weather statement, Jul 8, 3:35 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
335 PM EDT SUN JUL 8 2012

FLZ040-082015-
MARION-
335 PM EDT SUN JUL 8 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
MARION COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 415 PM
EDT...

AT 335 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES EAST OF MOSS BLUFF...MOVING
SOUTHWEST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND JUNIPER SPRINGS...WEIRSDALE...SILVER SPRINGS
SHORES...OCKLAWAHA AND LAKE WEIR THROUGH 415 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

LAT...LON 2896 8197 2916 8209 2924 8165 2905 8165
      2904 8165 2899 8165 2895 8170
TIME...MOT...LOC 1935Z 050DEG 5KT 2903 8177

ALLEN
Special weather statement, Jul 8, 5:55 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
555 PM EDT SUN JUL 8 2012

FLZ033-037-038-082230-
FLAGLER-PUTNAM-ST. JOHNS-
555 PM EDT SUN JUL 8 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
PUTNAM...SOUTHERN ST. JOHNS AND NORTHWESTERN FLAGLER COUNTIES FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT...

AT 555 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTHEAST OF HASTINGS...MOVING
NORTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SPUDS...ORANGE MILLS...HASTINGS...EAST PALATKA AND BOSTWICK
THROUGH 630 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2971 8172 2988 8151 2961 8128 2948 8141
TIME...MOT...LOC 2155Z 139DEG 7KT 2964 8146

SHULER

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:21 PM EDTSpecial Weather StatementJAXNassau24 min
Jul 8, 3:35 PM EDTSpecial Weather StatementJAXMarion40 min
Jul 8, 5:55 PM EDTSpecial Weather StatementJAXPutnam35 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.